Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 60, NWS Columbia, SC

May 10, 2005Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2005, 5:37 PM EDT for Orangeburg County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 5:37 PM EDT (21:37 UTC)
Expired
May 10, 2005, 6:15 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 102139
SVRCAE
SCC075-102215-
/O.NEW.KCAE.SV.W.0060.050510T2137Z-050510T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA.

* UNTIL 615 PM EDT.

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL OVER    
  THE WEST END OF ORANGEBUR COUNTY.  THESE STORMS WERE NEARLY        
  STATIONARY MOVING NORTHEAST AT 5 MPH.

* THESE SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
  WESTERN ORANGEBURG COUNTY...INCLUDING THE TOWNS OF
  SPRINGFIELD...NEESES AND LIVINGSTON.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3349 8136 3343 8120 3366 8097 3380 8103

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:40 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 10, 2:40 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT TUE MAY 10 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WEAK UPPER TROUGH SWINGING ACROSS N GA THIS AFTERNOON WITH
CONVECTIVE ACTIVITY DEVELOPING ACROSS NE GA/WESTERN CAROLINAS
AHEAD OF TROUGH. LOW LEVEL SHEAR IS WEAK BUT WITH LOW WET BULB
ZERO AND 500MB TEMPS AROUND -15 C...LARGE HAIL IS A POSSIBILITY
THIS AFTERNOON INTO THIS EVENING. WILL KEEP CHANCE POPS INTO THIS
EVENING. UPPER TROUGH MOVES SOUTHEASTWARD TO NEAR GA COAST BY
WEDNESDAY MORNING. WITH SOME PVA STILL OVER THE CWA WEDNESDAY WILL
KEEP SLIGHT CHANCE POP.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
UPPER RIDGE BUILDS OVER AREA WEDNESDAY NIGHT THROUGH THURSDAY.
HOWEVER QUESTION REMAINS HOW FAR SOUTH BACK DOOR FRONT WILL
VENTURE ON FRI. GFS KEEPS FRONT MAINLY NORTH OF CWA WHILE NAM PUSHES
FRONT WELL INTO SC. FOR NOW WILL COMPROMISE AND ADVERTISE SLIGHT
CHANCE POP. FRONT SHOULD WASH OUT BY EARLY SATURDAY AS HIGH
PRESSURE BUILDS IN FROM THE ATLANTIC. SATURDAY LOOKS DRY. SLOW
MOVING COLD FRONT WILL APPROACH FROM THE WEST SUNDAY INTO EARLY
MONDAY SO WILL GO WITH LOW CHANCE POPS. FRONT SHOULD MOVE OFFSHORE
TUESDAY.

&&

.AVIATION...
GENERALLY VFR CONDITIONS OVER THE AREA THROUGH THE AFTERNOON TO
MIDNIGHT...BUT STRONG SHORTWAVE AND UNSTABLE AIR WILL TRIGGER
SCATTERED CONVECTION THROUGH THE EARLY EVENING. EXPECT BRIEF MVFR
CONDITIONS IN THE SHOWERS/THUNDERSTORMS. DURING THE PREDAWN
HOURS...ETA FORECAST SOUNDING SHOW CONSIDERABLE LOW LEVEL MOISTURE
TO FAVOR IFR CEILINGS AND PATCHY FOG WITH VISIBILITIES 3 TO 5 MILES.
CONDITIONS SHOULD IMPROVE TO VFR BY LATE MORNING.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

22/25
Hazardous weather outlook, May 10, 6:00 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
600 AM EDT TUE MAY 10 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
111015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
600 AM EDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH AFTERNOON
HEATING AND AN UNSTABLE AIRMASS TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON WITH
HAIL THE PRIMARY THREAT. FOR ADDITIONAL INFORMATION PLEASE SEE
CAESPSCAE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, May 10, 5:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
520 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             CAMDEN                  34.26N 80.61W
05/10/2005  0.75 INCH        KERSHAW            SC   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN CAMDEN

&&

BC
Local storm report, May 10, 5:25 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             NORTH AUGUSTA           33.52N 81.96W
05/10/2005  0.50 INCH        AIKEN              SC   NWS EMPLOYEE

            MARBLE SIZE HAIL REPORTED NEAR ALONG INTERSTATE 20 NEAR
            EXIT 5

&&

BC
Local storm report, May 10, 5:29 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
529 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             8 S LUGOFF              34.11N 80.68W
05/10/2005  0.88 INCH        KERSHAW            SC   PUBLIC

            NICKEL SIZE HAIL REPORTED AT COUNTY LINE BAR AND GRILLE

&&

BC
Local storm report, May 10, 5:32 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             FORT GORDON             33.42N 82.14W
05/10/2005  0.75 INCH        RICHMOND           GA   TRAINED SPOTTER

&&

BC
Local storm report, May 10, 5:34 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
534 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             10 W AIKEN              33.54N 81.90W
05/10/2005  0.88 INCH        AIKEN              SC   AMATEUR RADIO

            NICKEL SIZE HAIL REPORTED NEAR MILE MARKER 5

&&

BC
Local storm report, May 10, 5:37 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             6 W PELION              33.78N 81.35W
05/10/2005  1.75 INCH        LEXINGTON          SC   PUBLIC

            GOLF BALL SIZE HAIL REPORTED NEAR FAIR VIEW CROSSROADS.

&&

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:25 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda50 min
May 10, 3:15 PM EDTSevere Thunderstorm WarningCAESaluda30 min
May 10, 3:22 PM EDTSevere Thunderstorm WarningCAEKershaw38 min
May 10, 3:25 PM EDTSevere Thunderstorm WarningCAERichland35 min
May 10, 3:34 PM EDTSevere Thunderstorm WarningCAELexington41 min
May 10, 3:38 PM EDTSevere Thunderstorm WarningCAEMcCormick52 min
May 10, 4:06 PM EDTSevere Thunderstorm WarningCAEFairfield39 min
May 10, 4:16 PM EDTSevere Thunderstorm WarningCAELexington44 min
May 10, 4:42 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield48 min
May 10, 4:44 PM EDTSevere Thunderstorm WarningCAEKershaw46 min
May 10, 4:52 PM EDTSevere Thunderstorm WarningCAEEdgefield23 min
May 10, 4:56 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster49 min
May 10, 5:14 PM EDTFlash Flood WarningCAELexington2 hr
May 10, 5:17 PM EDTSevere Thunderstorm WarningCAEChesterfield43 min
May 10, 5:19 PM EDTSevere Thunderstorm WarningCAESaluda41 min
May 10, 5:30 PM EDTFlash Flood WarningCAEChesterfield90 min
May 10, 5:41 PM EDTSevere Thunderstorm WarningCAEAiken64 min
May 10, 5:44 PM EDTSevere Thunderstorm WarningCAELee46 min
May 10, 5:47 PM EDTSevere Thunderstorm WarningCAEBarnwell43 min
May 10, 6:09 PM EDTSevere Thunderstorm WarningCAEOrangeburg51 min
May 10, 6:45 PM EDTSevere Thunderstorm WarningCAEBamberg30 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.